Minnesota, 2003

Winter Storm in Minnesota, December 9 to 10, 2003

December 9 to 10, 2003 · NWS ARX · 4 events in 4 counties and zones

A winter storm brought 6 to 8 inches of snow to parts of southeast Minnesota. Strong northwest winds at 20 to 30 mph caused considerable blowing and drifting, which made travel hazardous.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm brought 6 to 8 inches of snow to parts of southeast Minnesota. Strong northwest winds at 20 to 30 mph caused considerable blowing and drifting, which made travel hazardous. Specific snowfall totals from weather observers included 7.7 inches at Mantorville (Dodge County), 7.3 inches at Lake City (Wabasha County) and 6.3 inches at Oronoco (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 9, 3:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 9, 3:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CST TUE DEC 9 2003

.SHORT TERM...THROUGH THURSDAY
MAIN FORECAST CONCERN WILL BE THE IMPENDING WINTER STORM AND ITS
AFFECT ON THE FORECAST AREA THROUGH WEDNESDAY.

DATA ANALYSIS AT 08Z HAS NEARLY STATIONARY/COLD FRONT BISECTING WI
FROM NORTHEAST TO SOUTHWEST. THIS FRONT THEN EXTENDS SOUTHWEST
THROUGH EASTERN IA AND EVENTUALLY TIES INTO DEVELOPING LOW OVER
OKLAHOMA. SIGNIFICANT AREA OF -SN HAS BEEN BREAKING OUT OVERNIGHT
AHEAD OF THE LOW ACROSS PORTIONS OF NEB THROUGH EASTERN SD AND INTO
FAR SOUTHWEST CORNER OF MN. RUC SHOWS THIS IN RESPONSE TO SOME
FRONTOGENETIC FORCING IN THE 700-500 MB LAYER ACROSS THAT AREA.
FURTHER SOUTHEAST ACROSS IA...SOME -RA IN RESPONSE TO WEAK
ISENTROPIC LIFT ACROSS STATIONARY FRONT WAS MAKING ITS WAY NORTHEAST
TOWARD SOUTHWEST PART OF CWA.

FOLLOWING GFS CLOSELY FOR THIS FORECAST PACKAGE AS IT HAS THE BEST
RUN TO RUN CONSISTENCY. ETA ALSO HAS BEEN TRENDING TOWARD THE GFS
SOLUTION THIS LAST RUN.

FOR TODAY...WENT AHEAD AND PULLED TRIGGER ON WINTER STORM WARNING
ACROSS THE WEST FOR TODAY INTO TONIGHT...ACROSS THE CENTRAL  FOR
THIS AFTERNOON INTO WEDNESDAY...AND ACROSS THE EAST TONIGHT AND
WEDNESDAY. LOW OVER OK WILL CONTINUE TO ORGANIZE INTO THIS AFTERNOON
AND THEN MAKES ITS SURGE INTO SOUTHEAST MO BY THIS EVENING. STRONG
ISENTROPIC LIFT/MOISTURE TRANSPORT ON THE 290K SURFACE AHEAD OF THE
LOW AND ACROSS THE FRONT...COMBINED WITH FRONTOGENETIC FORCING FROM
850-500 MB WILL GET PRECIPITATION GOING TODAY. TOP-DOWN SOUNDING
ANALYSIS SHOWS IT WILL BE WARM ENOUGH IN THE SOUTH AND EAST FOR ALL
RAIN...WHILE ACROSS THE NORTHWEST SOME MODERATE SNOW ACCUMULATION
WILL TAKE PLACE THIS MORNING. THIS SNOW WILL SUBSIDE A LITTLE BY
NOON OR SO...THEN KICK IN WITH FERVOR BY THIS EVENING AS THE LOW
APPROACHES. THERE WILL EXIST THE POTENTIAL FOR 1-3 INCHES TODAY
NORTHWEST OF A LINE FROM FROM MEDFORD WI THROUGH AUSTIN MN.

FOR TONIGHT...LOW TRACKS FROM MO NORTHEAST INTO CENTRAL IL BY WED
12Z. THIS PUTS HEAVIEST SNOW BAND AXIS FROM NEAR MEDFORD WI THROUGH
CHARLES CITY IOWA...IN LINE WITH BEST 700-500 FRONTOGENETIC FORCING.
THE REMAINING SOUTHEAST CUT OF ZONES WILL SEE A TRANSITION TO ALL
SNOW BY MIDNIGHT. REMOVED IP MIX WORDING AS TOP-DOWN SUGGESTS A R/S
MIXTURE TRANSITION TO ALL SNOW. POTENTIAL EXISTS FOR 3-6 INCHES
OVERNIGHT IN THE HEAVIER SNOW AXIS. ALSO LEFT BLOWING SNOW WORDING
IN ACROSS THE WEST AS WINDS REALLY START PICKING UP BEHIND LOW.

ON WEDNESDAY...LOW CONTINUES ITS NORTHEAST TRACK ACROSS SOUTHERN
LAKE MI INTO LOWER MI BY THU 00Z. STRETCHING DEFORMATION AXIS WILL
REMAIN N-S ACROSS CENTRAL CWA THROUGH MUCH OF THE DAY FOR ANOTHER
COUPLE OF INCHES EAST OF THE RIVER. WINDS WILL BE A FACTOR ALSO AS
COLDER AIR AND LESSER MOISTURE CONTENT OF THE SNOW WILL PROBABLY
CAUSE EXTENSIVE BLOWING OF THE SNOW. WEST OF THE RIVER SNOW WILL
TAPER OFF BY NOON OR SO.

LINGERED A CHANCE OF -SN INTO FIRST HALF OF WEDNESDAY NIGHT...MAINLY
EAST OF THE RIVER IN CYCLONIC FLOW.

COLD SURFACE HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTHERN
PLAINS THURSDAY FOR QUIET CONDITIONS. LINGERING CYCLONIC FLOW/
COLD AIR ALOFT WILL LIKELY PRODUCE QUITE A BIT OF CLOUDINESS THOUGH.

GOING TEMPERATURES IN GRIDS LOOK GOOD AND DID NOT ALTER TOO MUCH.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

THE DAY SHIFT FORECAST FOR THIS TIME PERIOD STILL LOOKS GOOD...SO NO
CHANGES MADE AT THIS TIME.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING TODAY AND TONIGHT...
     IAZ008-009-018-019
     WINTER STORM WARNING THIS AFTERNOON THROUGH WEDNESDAY...
     IAZ010-011-029-030.
MN...WINTER STORM WARNING TODAY AND TONIGHT...
     MNZ079-086>088-094-095.
     WINTER STORM WARNING THIS AFTERNOON THROUGH WEDNESDAY...
     MNZ096-
WI...WINTER STORM WARNING TODAY AND TONIGHT...
     WIZ032-033
     WINTER STORM WARNING THIS AFTERNOON THROUGH WEDNESDAY...
     WIZ017-029-034-041>044-053>055-061.

&&

DAS
Hazardous weather outlook, Dec 9, 5:38 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
538 AM CST TUE DEC 9 2003

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
538 AM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT EXTENDING FROM CENTRAL WISCONSIN INTO EASTERN IOWA WILL
REMAIN NEARLY STATIONARY TODAY BEFORE SHIFTING SLOWLY EAST TONIGHT.
AN AREA OF LOW PRESSURE OVER OKLAHOMA THIS MORNING WILL MOVE
NORTHEAST ALONG THE FRONT INTO ILLINOIS BY LATE TONIGHT. A BAND OF
SNOW HAS ALREADY DEVELOPED OVER MINNESOTA AND SOUTH DAKOTA. THIS
BAND OF SNOW IS EXPECTED TO PRIMARILY REMAIN JUST NORTH OF THE AREA
BUT COULD CLIP SECTIONS OF SOUTHEAST MINNESOTA INTO NORTH CENTRAL
WISCONSIN. AS THE LOW MOVES INTO ILLINOIS TONIGHT...A MORE
SIGNIFICANT AREA OF SNOW IS EXPECTED TO MOVE ACROSS THE REGION. THIS
SNOW SHOULD CONTINUE THROUGH THE NIGHT AND COULD BE HEAVY AT TIMES.
IN ADDITION...NORTH WINDS WILL INCREASE TO 15 TO 25 MPH AFTER
MIDNIGHT WHICH WILL HELP TO CREATE AREAS OF BLOWING AND DRIFTING
SNOW. A WINTER STORM WARNING IS IN EFFECT FOR THIS PERIOD. SEE
PRODUCT MKEWSWLSE /WWUS43/ FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LOW WILL MOVE FROM ILLINOIS INTO MICHIGAN WEDNESDAY. THE SNOW
WILL CONTINUE THROUGH WEDNESDAY MORNING BEFORE TAPERING OFF DURING
THE AFTERNOON. HOWEVER...THE NORTH WINDS WILL REMAIN QUITE STRONG
AND SHOULD STILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. THE
BEST THREAT FOR SIGNIFICANT SNOWFALL WEDNESDAY APPEARS TO BE
ALONG AND EAST OF A LINE FROM OELWEIN IOWA...TO LA CROSSE TO MEDFORD
WISCONSIN. THE WINTER STORM WARNING IS IN EFFECT THROUGH WEDNESDAY
FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.  HOWEVER...REPORTS OF
SNOWFALL WILL BE GREATLY APPRECIATED FOR THE NEXT COUPLE OF DAYS.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Dodge

When
December 9, 9:00 AM CST to December 10, 4:00 AM CST
Where
Dodge forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Winter Storm, Olmsted

When
December 9, 9:00 AM CST to December 10, 4:00 AM CST
Where
Olmsted forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Winter Storm, Wabasha

When
December 9, 9:00 AM CST to December 10, 4:00 AM CST
Where
Wabasha forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Winter Storm, Mower

When
December 9, 9:00 AM CST to December 10, 4:00 AM CST
Where
Mower forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335858, 5335859, 5335928, 5335929.